What Happens During an Opiate Overdose?

Over the past two decades, rates of opiate abuse throughout the US have continued to skyrocket. Heroin and prescription opiate narcotics like codeine and morphine are responsible for thousands of cases of substance dependence on an annual basis – and over 100 drug-related overdose deaths every single day. According to the National Institute on Drug Abuse, roughly 948,000 Americans reported using heroin in the year 2016 alone, and this number has been on the rise since 2007.

During the same year there were 170,000 cases of first-time heroin use – nearly double the number of first-time users in 2006 (90,000). While heroin abuse and addiction used to ravage predominantly urban and lower-class areas, heroin addiction now affects men and women in every age group and of every personal background.

More About Opiate Addiction and Abuse

The majority of heroin users are between the ages of 18 and 25, and in the year 2012, roughly one-quarter of all treatment center admissions were attributed to heroin users in this specific demographic. If you or someone you love has been abusing an opiate of any kind, seeking professional treatment is always necessary. Not only are the symptoms associated with opiate abuse very severe, but those who use opiates regularly are at a very high risk of overdose. To learn more about opiate overdose or opiate addiction recovery, call us today.

What Happens During an Opiate Overdose?

Signs and Symptoms of an Opiate Overdose

The signs and symptoms most commonly associated with an opiate overdose include:

  • Cold and clammy skin
  • A bluish tint in the lips, fingers, and toes (due to a lack of circulation)
  • Slowed breathing and respiratory depression
  • Slowed heart rate
  • A lack of consciousness
  • A lack of responsiveness – for example, you yell the person’s name and they do not respond no matter how loudly you yell
  • Gurgling noises
  • Uncontrollable vomiting
  • An inability to speak
  • The body goes completely limp

If an opiate overdose is not immediately treated it will result in a fatality. If you are witnessing an overdose and you do not have Narcan on hand, call 911 immediately.

What to Do in the Case of an Opiate Overdose 

If you believe that you are in the presence of someone who is experiencing an opiate overdose, you must take the following steps as quickly as possible.

  1. Call 911 immediately – before you do anything else.
  2. If you have Narcan (naltrexone) on hand, administer it immediately. Narcan is an opioid antagonist that quickly reverses the physical symptoms associated with an opiate overdose. It can be injected or administered nasally, and in many states, you can easily acquire a prescription. Do not wait for symptoms to become more severe – if you suspect an overdose, take immediate action.
  3. If you do not have naltrexone on hand, try to keep the person awake until emergency first responders arrive. Also, do what you can to make sure that the person is still breathing.
  4. Stay close to the person until emergency first responders arrive to make sure that symptoms of the overdose do not become more severe.
  5. Lay the person on their side in case of vomiting.

Garden State Treatment Center and Opiate Addiction Recovery 

At Garden State Treatment Center, we offer comprehensive opiate addiction recovery to men and women of all ages and walks of life, helping them through even the most severe substance abuse disorders. We work with many individuals who have experienced one or more overdoses in the past, and who have all but run out of options. Because it is so crucial that recovery is effective, we work hard to ensure that no stone is left unturned.

In addition to treating physical symptoms of withdrawal, we focus on mental and emotional health, offering integrated services that are designed to pave the road to lifelong sobriety. For more information simply give us a call today – we look forward to helping in any way that we can.